Any time I try and take any type of vitamin supplements within a week I start getting a runny nose and become congested. If I continue it gets worse. When I stop taking the supplement the "cold" goes away. I have food allergies as well as airborne allergies so I know I'm allergic to something in them but I can't figure out what. I am 36 and as I approach 40 and menopause I would like to be able to take some supplements but the "cold" keeps me from it. Any suggetstions as to why or what is causing the reaction?
I know that I can't take multi-vitamins or B-complex vitamins myself. I recently learned from reading this forum that people allergic to B-complex are usually allergic to B3 and B6. For me there is no doubt that I was reacting to B6, since I had been trying to take it separately. My symptoms went away when I stopped taking B6. Someone once asked me if I had been flushing, since niacin will make people flush. No, I had a different symptom altogether that was clearly an allergic response.
Right now, the only B vitamin I'm taking is B2. So far, so good. My neurologist wants me to see if it will help with the migraines. I'm not having any negative reactions so far. I just get the bright yellow urine, but that's from taking the vitamin and is normal.
You may want to work with a naturopath to figure out which vitamins and other supplements will work best for you individually.
Thanks for the info on the B vitamins. I already know that I am alllergic to Sulfur in any form (sulfates, sulfites, etc..) Whatever it is I'm allregic to is not limited to multi-vitamins. I can't take simple ones like Vitamin C, or D. Even when the label says that that particular vitamin is the only ingredient. I stay aware of my diet and try to eat balanced meals and try to get all my vitamins that way but it would be nice to take something extra on occasion.
That is a tough one. Maybe a naturopath could still help you figure out which foods will help as you get older, since supplements seem to be an unsuitable option for you. I know what you mean about wanting to make perimenopause and menopause easier. I don't have the answers for that one myself. Some supplements, such as various herbs and the like are supposed to help, but I think that a lot of that is also very individual. This is why you may want to work with a naturopath in your situation. I'm sure a naturopath will know what kinds of things will work that aren't vitamins.
I experience the runny nose and sinus congestion you describe, except what triggers it for me is drinking Orange Juice. Unfortunately, I didn't discover this until well into adulthood.
As far as vitamins go, I found out that B2 (Riboflavin) doesn't agree with me -- at least not in the levels found in the higher potency supplements.
Years ago I was taking a lot of individual vitamins (A/D, C, E, B-Complex, etc.)... by trial process of elimination I narrowed it down to the B-complex that was bothering me. Later, I bought all the individual B-vitamins (B1,2,3,5,6,12, folic acid) and then narrowed it down to B2 (Riboflavin) that was causing my grief. In my case, the grief was burning during urination, and the feeling that my colon was inflamed.
Wow, my neurologist is having me take high doses of B2 right now to see if it will help with migraines. It's too soon to tell. When I first joined Med Help, I was having all these horrible mouth blisters that were literally causing the skin inside of my mouth to deteriorate. One day I read something on the allergy forum that got my attention, because I knew I had problems with B complex myself. I just can't remember who it was who had answered the person's question, but I do remember that it was one of the doctors who had answered the question. The doctor said that most people who are allergic to B complexes are allergic to B3 and B6.
Well, that got me to thinking about what I had been taking. Sure enough, right about the time my skin had been falling apart inside of my mouth was right about the time I had started taking some B6 that I had on hand. I stopped taking the B6 and a few days later, my skin in my mouth stopped giving me all those problems with the blisters and the peeling. At first my own doctor thought that maybe I was worried about the flushing that B6 sometimes causes people, which is a normal reaction and not an allergy, but that wasn't the case with me at all. In my case, it was clearly an allergy to B6, and I haven't had any more problems with severe blistering in my mouth since I stopped taking the B6, so that pretty much spells it out.
I'm still trying to figure out if taking the big doses of B2 will make any difference in my case or not. So far, I don't seem to be having any adverse reactions to it. I'm just getting the bright yellow urine, which is normal.
That's the tough thing about allergies. What may be medicine for one person will be a terrible allergy for someone else and a strong poison for the person with the allergy.
I feel for mrsf1972, and I sure don't know what I would do if I couldn't take vitamin D3 supplements, because I can't get out in the sun as much as other people can. I burn too easily. I have had vitamin deficiencies this past year, so I don't know what I would do if I couldn't supplement certain key vitamins, like vitamin D, because I have such a long list of food sensitivities that I can't get all my nutrients from my food. From what she said, she has a certain amount of food sensitivities, too, so I can certainly appreciate where she is coming from.
But, I'm stumped on offering any suggestions other than working with a naturopath or nutritionist. I'm sure a naturopath knows more, though. At least, that's been my own personal experience.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.